Santa Barbara, Calif. – An inmate who was found unconscious due to a suspected overdose at the Main Jail has been successfully resuscitated. On Saturday, October 21, 2023, at approximately 4:00 p.m., custody staff were alerted by inmates that a male inmate was turning blueish and appeared to be overdosing. Custody staff immediately began life-saving measures including administering Narcan, performing CPR, and requesting an emergency medical response.
After several rounds of Narcan, the inmate regained consciousness, and was transported to an area hospital for follow-up treatment.
The Sheriff’s Office would like to highlight this incident as an example of the danger of fentanyl use, the importance of carrying naloxone, and recognizing the signs of overdose which may include:
- Difficult to wake up
- Slowed Breathing
- Blue or pale lips and fingernails
If you notice these signs, call 911 immediately and give naloxone. An individual who is experiencing an opioid overdose needs immediate medical attention. An essential first step is to get help from someone with medical expertise as quickly as possible. Therefore, members of the public are encouraged to call 911 when they suspect an overdose is occurring. California’s 911 Good Samaritan law, AB 472, provides limited protection from arrest, charge and prosecution for people who seek emergency medical assistance at the scene of a suspected drug overdose.